im not meaning to unproductively resurrect a dead thread, but i would imagine its better than starting a redundant one, and ive never seen this discussion anywhere before (and have been searching for months).
in the past year or two, i have myself noticed an interesting correlation between exercise and worsening of symptoms. this correlation was, in fact, a key component in my first wondering if im experiencing side effects/withdrawal related to my years of psychotropic usage. that, of course, doesnt indicate an underlying causal relationship or anything, but i have interesting observations to note, at least. these sometimes involves some researched facts (which are often fairly common, but i can cite my sources if people are wondering about any particulars)---this isnt meant to be an argument for a particular conclusion, as i really have no idea of the truth myself.
about the meds (i primarily focus on antipsychotics because they have been far more egregious and toxic for me personally):
1. antipsychotics are stored in our bodys fat cells, markedly in forms and amounts that can effectively administer a clinically significant dose even after complete discontinuation of the medication
2. antipsychotics also cause an increase in body fat composition, both visceral and subcutaneous, and furthermore start replacing lean tissue with unnaturally fatty tissue even if there is no net size or weight gain from the process --- this intense fat buildup will thus contain some measure of the medication, though individual dispositions (digestive and metabolic, genetic fat-compositional traits, etc) probably greatly sway just how much from individual to individual
about exercise and habits:
1. throughout my withdrawal period, i have been re-experiencing the side effects of respective medication groupings, in roughly reverse chronological order. this is not necessarily due to layered fat storage, as it might just be general recovery, especially neuronal. however, after even a short bout of exercise (walking, running, aerobic movements like jumping and such), i would often encounter a radical shift in the severity or nature of my withdrawal symptoms per the side effect profiles mentioned.
i can smell the differences between each antipsychotic in my sweat, as they impact the bodies hormonal balance, and that is a good way to keep track between phases, though most of the side effect profiles were somewhat unique in one way or another, and i can corroborate. exercising can greatly exacerbate muscle issues like cramping, trembling, and dystonia, and wider issues like lightheadedness, nausea, circulatory difficulty, sexual dysfunction, and other symptoms directly tied to antipsychotic use. exercise can induce an uptick that other physical and mental stressors do not match.
also, in addition to re-experiencing negative side effects from medications, during the first year or two of withdrawal, i also periodically experienced the highs associated with cannabis use---i had begun smoking a few years before quitting prescription psychotropics in an effort to manage my illnesses like gastro-esophageal reflux disorder and depression (and to better effect than anything else i took). i was putting on antipsychotic weight from 2005-2011, and was partaking of weed from 2009-2011. i always believed in people having acid flashbacks/retrips from cracking their back, and people getting a marijuana high years after quitting by losing weight, but it was certainly an interesting experience to be drug-free in every sense but periodically having the sensations of using drugs, positive and negative.
so, i find it interesting that there is a chronological coherence to my symptoms, and that cannabis has also been re-experienced, in that chronological way, also being a fat-soluble medication. one could again hypothesize that it is my body readjusting to the lack of these things, and that things like the atypical antipsychotic tendency to physically shrink brain volume during usage might impact the order in which i experience recovery, but it is not really any more documented than any other theory.
2. dietary alterations have an immediate inflammatory and/or alleviative result at times. this is a complicated issue, because one of the traditional side effects of atypical antipsychotics is the radical metabolic change from the body preferring to burn carbs and store fats to the opposite---burning fats and storing carbs. if withdrawal is an experience of this side effect, in some incarnation, then alleviative experiences might not have anything to do with actual medication coursing through the bloodstream. it is, as usual, rather interesting that my experiences of relative alleviation could also be explained as offering lipids to lipophilic medications as a means of flushing them out of my system more quickly, but its not really something easy to tell.
i posed to doctors the possibility of my withdrawal symptoms perhaps involving transient side effects from initial dosing, overdosing, and rapid discontinuation problems that psychotropics often give to people (as i have been working through 80 or more pounds of added fat and lean tissue replacement since quitting meds), but they all said it was utterly unthinkable beyond the first month or three. they had no literature to cite, and these things are usually quite unpopular or illegal to seriously scientifically study, but it does seem potentially farfetched a notion, so im just shooting the **** here to see if anyone has more constructive angles or facts to frame my questions around.
i had more to say, but my brains are usually pretty scrambled so ill just close this for now. id really love to hear anyones thoughts on the matter, and maybe itll jog more details or interesting tidbits free. im not really asking for advice as to how to handle things, because doing things in measure, with balance, is usually the way to handle any of this, but experiences, observations, academic learnings...throw anything at me.
from 2005-2012, i spent 7 years taking 17 different psychotropic medications covering several classes. i would be taking 3-7 medications at a time, and 6 out of the 17 medications listed below were maxed or overmaxed in clinical dosage before i moved on to trying the next unhelpful cocktail.
antidepressants (SSRIs, SNRIs, NDRIs, tetracyclics): zoloft, wellbutrin, effexor, lexapro, prozac, cymbalta, remeron
antipsychotics (atypical): abilify, zyprexa, risperdal, geodon
sleep aids (benzos, off-label antidepressants & antipsychotics, hypnotics): seroquel, temazepam, trazodone, ambien
i tapered off all psychotropics from late 2011 through early 2013, one by one. for all 5 years since quitting, ive been cycling through severe, disabling withdrawal symptoms spanning the gamut of the serious, less serious, and rather worrisome side effects of these assorted medications. previous cross-tapering and medication or dosage changes had also caused undiagnosed withdrawal symptoms.